Texas, 2012Lightning Strike in Texas, July 15, 2012
July 15, 2012 · NWS HGX · 1 event in 1 county or zone
Two men were killed when they sought refuge under a tree during a thunderstorm.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 2
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Two men were killed when they sought refuge under a tree during a thunderstorm.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jul 15, 9:13 AM CST, 1 hour 54 minutes earlier.
Area forecast discussion, Jul 15, 9:13 AM CST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1013 AM CDT SUN JUL 15 2012
.DISCUSSION...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ALONG THE
COAST MOVING NORTHEAST. THESE HAVE PRODUCED GUSTS OF 20-27 KTS
AND .77" OF RAIN AT GLS. 00Z/06Z MODELS DID A VERY POOR JOB IN
RESOLVING THESE STORMS AS WELL AS THE TEXAS TECH WRF/4KM NAT WRF
THOUGH THE RUC HAS DONE A MARGINAL JOB BUT WITH TOO MUCH
CONVECTION OVER THE GULF. WATER VAPOR HAS A SMALL CYCLONIC
CIRCULATION EMBEDDED IN THE MOIST AXIS JUST WEST OF MATAGORDA BAY.
AREA SOUNDINGS AND ACARS SOUNDINGS INDICATE THAT CONVECTIVE TEMPS
OF 82 TO 85 SHOULD BE SUFFICIENT FOR FURTHER DEVELOPMENT. HAVE
RAISED POPS IN THE SOUTH AND NORTHEAST FOR THE SHORT TERM TRENDS
THIS MORNING AND IN THE WEST FOR THE AFTERNOON AS VORT LIFTS NORTH
AND SPEED DIVERGENCE ALOFT HAS SOME ADDITIONAL LIFT. SHEAR AXIS
CONTINUES TO MOVE WEST AND THIS TO SHOULD HELP TO DESTABILIZE THE
WESTERN AREAS THIS AFTERNOON. STILL WORRIED ABOUT THE MOIST AXIS
ACROSS THE CENTRAL GULF AND OVER LA...WV CONTINUES TO CLEARLY
DEPICT THE WESTWARD PROGRESSION...COULD MAKE FOR A WET
MONDAY/TUESDAY. 45
&&
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 91 73 92 74 93 / 40 20 30 20 30
HOUSTON (IAH) 90 74 91 75 92 / 40 20 30 10 30
GALVESTON (GLS) 88 81 90 81 90 / 40 20 30 20 30
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&
DISCUSSION...45
Hazardous weather outlook, Jul 15, 3:12 AM CST, 7 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
412 AM CDT SUN JUL 15 2012
TXZ163-164-176>179-195>200-210>214-226-227-235>238-160915-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
412 AM CDT SUN JUL 15 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY.
WIDESPREAD PRECIPITATION IS NOT EXPECTED AND RAINFALL AMOUNTS ARE
EXPECTED TO BE LESS THAN THE PAST FEW DAYS. AVERAGE RAINFALL IS
EXPECTED TO BE A HALF INCH OR LESS WITH SOME ISOLATED TOTALS
BETWEEN 1 AND 2 INCHES IN THE STRONGER STORMS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH DAY.
RAINFALL AMOUNTS WILL AVERAGE LESS THAN A HALF INCH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Lightning, Harris
- When
- July 15, 11:07 AM CST
- Where
- Harris County, 2.38 mi NE of Little York
- Deaths
- 2 direct, 0 indirect
- Injuries
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 29.895, -95.373
Two men who were playing soccer were killed by a lightning strike while seeking shelter under a tree on the perimeter of the field. A third man was injured.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Wisconsin, July 15 to 17, 20121 death · 20 events
- Damaging Winds and Lightning Strike in Pennsylvania, July 15, 20126 injured · $250,000 · 52 kt wind · 6 events
- Flash Flooding and Hail in Arizona, July 15, 2012$290,000 · 1 in hail · 11 events
- Hail and Damaging Winds in North Dakota, July 15, 2012$125,000 · 78 kt wind · 6 events
- Flash Flood and Debris Flows in Washington, July 15, 2012$115,000 · 1 in hail · 7 events
- Damaging Winds in Pennsylvania, July 15, 2012$30,000 · 50 kt wind · 7 events
- Damaging Winds in New Jersey, July 15, 2012$30,000 · 56 kt wind · 6 events
- Excessive Heat in South Dakota, July 15 to 16, 201224 events
- Damaging Winds and Lightning Strike in New York, July 15, 2012$20,000 · 61 kt wind · 6 events
- Lightning Strike in Delaware, July 15, 2012$25,000 · 1 event
- Damaging Wind in New York, July 15, 2012$20,000 · 52 kt wind · 1 event
- Damaging Winds in Virginia, July 15, 2012$12,000 · 50 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 383393.